Skip to content
Licensed Unlicensed Requires Authentication Published by De Gruyter September 11, 2019

The integral polytope group

  • Florian Funke EMAIL logo
From the journal Advances in Geometry


We show that the Grothendieck group associated to integral polytopes in ℝn is free-abelian, by providing an explicit basis. Moreover, we identify the involution on this polytope group given by reflection about the origin as a sum of Euler characteristic type. We also compute the kernel of the norm map sending a polytope to its induced seminorm on the dual of ℝn.

MSC 2010: 52B20

Funding statement: The author was supported by GRK 1150 ‘Homotopy and Cohomology’ funded by the DFG, the Max Planck Institute for Mathematics, and the Deutsche Telekom Stiftung.


We thank Stefan Friedl, Fabian Henneke, Dawid Kielak, and Wolfgang Lück for many fruitful discussions. We also thank the referee for carefully reading our work and for pointing out important connections to toric geometry.

  1. Communicated by: M. Joswig


[1] W.Bruns, J.Gubeladze, Polytopes, rings, and K-theory. Springer 2009. MR2508056 Zbl1168.1300110.1007/b105283Search in Google Scholar

[2] J.C. Cha, S.Friedl, F.Funke, The Grothendieck group of polytopes and norms. Münster J.Math. 10 (2017), 75–81. MR3624102 Zbl1373.52013Search in Google Scholar

[3] T.D. Cochran, Noncommutative knot theory. Algebr. Geom. Topol. 4 (2004), 347–398. MR2077670 Zbl1063.5701110.2140/agt.2004.4.347Search in Google Scholar

[4] T.D. Cochran, K.E. Orr, P.Teichner, Knot concordance, Whitney towers and L2-signatures. Ann. of Math. (2)157 (2003), 433–519. MR1973052 Zbl1044.5700110.4007/annals.2003.157.433Search in Google Scholar

[5] D.A. Cox, J.B. Little, H.K. Schenck, Toric varieties, volume 124 of Graduate Studies in Mathematics. Amer. Math. Soc. 2011. MR2810322 Zbl1223.1400110.1090/gsm/124Search in Google Scholar

[6] S.Friedl, Reidemeister torsion, the Thurston norm and Harvey’s invariants. Pacific J.Math. 230 (2007), 271–296. MR2309160 Zbl1163.5700810.2140/pjm.2007.230.271Search in Google Scholar

[7] S.Friedl, W.Lück, L2-Euler characteristics and the Thurston norm. Preprint 2016, arXiv:1609.07805[math.GT]Search in Google Scholar

[8] S.Friedl, W.Lück, Universal L2-torsion, polytopes and applications to 3-manifolds. Proc. Lond. Math. Soc. (3)114 (2017), 1114–1151. MR3661347 Zbl1379.5702910.1112/plms.12035Search in Google Scholar

[9] S.Friedl, S.Vidussi, A survey of twisted Alexander polynomials. In: The mathematics of knots, volume1 of Contrib. Math. Comput. Sci., 45–94, Springer 2011. MR2777847 Zbl1223.5701210.1007/978-3-642-15637-3_3Search in Google Scholar

[10] F.Funke, The L2-torsion polytope of amenable groups. Preprint 2017, arXiv:1704.07164[math.GR]10.4171/dm/665Search in Google Scholar

[11] F.Funke, D.Kielak, Alexander and Thurston norms, and the Bieri-Neumann-Strebel invariants for free-by-cyclic groups. Geom. Topol. 22 (2018), 2647–2696. MR3811767 Zbl0688228710.2140/gt.2018.22.2647Search in Google Scholar

[12] I.M. Gelfand, M.M. Kapranov, A.V. Zelevinsky, Discriminants, resultants and multidimensional determinants. Birkhäuser Boston, Inc., Boston, MA 2008. MR2394437 Zbl1138.14001Search in Google Scholar

[13] S.L. Harvey, Higher-order polynomial invariants of 3-manifolds giving lower bounds for the Thurston norm. Topology44 (2005), 895–945. MR2153977 Zbl1080.5701910.1016/ in Google Scholar

[14] S.L. Harvey, Monotonicity of degrees of generalized Alexander polynomials of groups and 3-manifolds. Math. Proc. Cambridge Philos. Soc. 140 (2006), 431–450. MR2225642 Zbl1097.57002 10.1017/S0305004105009035Search in Google Scholar

[15] S.Harvey, S.Friedl, Non-commutative multivariable Reidemester torsion and the Thurston norm. Algebr. Geom. Topol. 7 (2007), 755–777. MR2308963 Zbl1147.5701410.2140/agt.2007.7.755Search in Google Scholar

[16] A.Khovanskiĭ, Consistent partitions of polytopes and polynomial measures. In: Topics in singularity theory, volume 180 of Amer. Math. Soc. Transl. Ser. 2, 157–166, Amer. Math. Soc. 1997. MR1767120 Zbl0890.5200810.1090/trans2/180/12Search in Google Scholar

[17] W.Lück, L2-invariants: theory and applications to geometry and K-theory. Springer 2002. MR1926649 Zbl1009.5500110.1007/978-3-662-04687-6Search in Google Scholar

[18] C.T. McMullen, The Alexander polynomial of a 3-manifold and the Thurston norm on cohomology. Ann. Sci. École Norm. Sup. (4)35 (2002), 153–171. MR1914929 Zbl1009.5702110.1016/S0012-9593(02)01086-8Search in Google Scholar

[19] P.McMullen, The polytope algebra. Adv. Math. 78 (1989), 76–130. MR1021549 Zbl0686.5200510.1016/0001-8708(89)90029-7Search in Google Scholar

[20] A.V. Pukhlikov, A.G. Khovanskĭ, Finitely additive measures of virtual polyhedra. (Russian) Algebra i Analiz4 (1992), 161–185. English translation in St. Petersburg Math. J. 4 (1993), no. 2, 337–356. MR1182399 Zbl0778.52006Search in Google Scholar

[21] J.Rosenberg, Algebraic K-theory and its applications. Springer 1994. MR1282290 Zbl0801.1900110.1007/978-1-4612-4314-4Search in Google Scholar

[22] R.Schneider, Convex bodies: the Brunn–Minkowski theory, volume44 of Encyclopedia of Mathematics and its Applications. Cambridge Univ. Press 1993. MR1216521 Zbl0798.5200110.1017/CBO9780511526282Search in Google Scholar

[23] E.Specker, Additive Gruppen von Folgen ganzer Zahlen. Portugaliae Math. 9 (1950), 131–140. MR0039719 Zbl0041.3631410.1007/978-3-0348-9259-9_5Search in Google Scholar

[24] B.Sturmfels, Gröbner bases and convex polytopes, volume8 of University Lecture Series. Amer. Math. Soc. 1996. MR1363949 Zbl0856.1302010.1090/ulect/008Search in Google Scholar

Received: 2018-01-29
Revised: 2019-02-07
Published Online: 2019-09-11
Published in Print: 2021-01-27

© 2021 Walter de Gruyter GmbH, Berlin/Boston

Downloaded on 7.6.2023 from
Scroll to top button